Alert archive / Kansas / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 271, NWS Dodge City, KS

July 2, 1999Scott County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jul 2, 1999, 7:35 PM CDT for Scott County, Kansas. It was in force for 60 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 2, 1999, 7:35 PM CDT (00:35 UTC)
Expired
Jul 2, 1999, 8:35 PM CDT
In force
60 min
Issued by
NWS Dodge City, KS
Area
Whole counties

County Scott County, KS

The radar

The Dodge City radar (KDDC), 115 km from the middle of the area, began a volume at 00:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 2, 7:45 PM CDTHail 0.75Scott City, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 2, 3:00 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.6 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 1999-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5891 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 1999-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 104 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5891 J/kg
Mixed-layer CIN
-150 J/kg
Mixed-layer LCL
1224 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
104 m²/s²
0-3 km storm-relative helicity
189 m²/s²
Significant tornado parameter
0.0
Supercell composite
7.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KDDC 030036 RRA
SVRDDC
KSC171-030135-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
735 PM CDT FRI JUL 2 1999

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SCOTT COUNTY IN WEST CENTRAL KANSAS

* UNTIL 835 PM CDT

* AT 732 PM... DODGE CITY DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 10 MILES WEST OF SHALLOW WATER... MOVING EAST AT 35
  MPH.

* SOME LOCATIONS AFFECTED
  SHALLOW WATER                BY 750 PM
  SCOTT CITY                   BY 755 PM
  GRIGSTON                     BY 815 PM

IF YOU ARE IN THE PATH OF THIS STORM...BE PREPARED FOR WINDS IN
EXCESS OF 55 MPH AND HAIL UP TO ONE INCH IN DIAMETER.  IF YOU ARE
CAUGHT OUTSIDE...MOVE TO A STURDY SHELTER IMMEDIATELY AND STAY AWAY
FROM WINDOWS.

$$

POAGE/HEINLEIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 3:07 PM CDT, 4 hours 28 minutes earlier.

Area forecast discussion, Jul 2, 3:07 PM CDT, 4 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
307 PM CDT FRI JUL 2 1999

MAIN FORECAST CHALLENGE WILL BE CHC OF PCPN THIS FOURTH OF JULY
WEEKEND AND TEMPS.

ALL MODELS FAIRLY SIMILAR IN MAIN UPPER LEVEL FEATURES OVER THE NEXT
48 HOURS. UPPER LEVEL TROF DEEPENS OVER THE PACIFIC NORTHWEST WITH
RIDGING CONTINUING OVER THE EAST. ETA/NGM AND AVN ALL DISAGREE WITH
RIDGE STRENGTH AND TIMING OF SHORTWAVES WHICH WILL MOVE ACROSS THE
PLAINS. W/V IMAGERY BEST CHOISE FOR NEAR TERM WITH MOVEMENT AND
LOCATION OF WEAK WAVES WITH ETA/AVN SOLUTION ON GENERAL TREND
THEREAFTER.

12Z DDC SOUNDING AND 700 MB TEMPS SUGGESTS CAP STRENGTH SHOULD
INHIBIT SFC BASE CONVECTION LATE THIS AFTERNOON AND EARLY TONIGHT
ACROSS THE CWA...HOWEVER UNABLE TO RULE OUT ELEVATED TS WHICH HAVE
BEEN DEVELOPING OVER SE CO WILL NOT SAY WEST OF CWA THIS EVENING.
CONVECTION SEEMS TO PRECEED WEAK VORT LOBE MOVING ACROSS EASTERN NM.
THIS SHOULD MOVE ACROSS EASTERN CO/WESTERN KS EARLY THIS EVENING.
THIS COMBINDED WITH GOOD CAPES AND WEAKENING CAP OVER SE CO AND
EXTREME SW KANSAS AGREE WITH SPC THAT SOME TS MAY BECOME
SEVERE. MAIN THREAT SHOULD BE CONFINED ALONG AND WEST OF A LINE FROM
NESS CITY TO ASHLAND. SFC WINDS SHOULD STAY IN THE BREEZY CAT
OVERNIGHT WHICH WILL HELP KEEP TEMPS UP SOME. ALTHOUGH EXPECT SOME
EASTERLY COMPONENT TO DEVELOP WITH THE WIND BELIEVE WIND WILL NOT
BACK ENOUGH FOR FOG.

HT RISES CONTINUE ON SAT AS A NW FLOW OF MID/UPPER WINDS BACK MORE
TO THE SW. 700 MB TEMPS CONTINUE TO WARM AND WILL STRENGTHEN CAP
OVER WESTERN KS. LEE TROF CONTINUES TO DEEPEN OVER EASTERN CO ON SAT
WITH SFC GRADIENT TIGHTENING. THIS PLUS 850 WINDS SUGGESTS AT LEAST
MENTION OF WINDY CONDITIONS WILL BE IN ORDER. WITH A LITTLE LESS
MOISTURE AND WARMER 850 TEMPS BELIEVE GUIDANCE IS ON THE RIGHT TRACK
WITH WARMER TEMPS. WILL STILL LEAN TOWARDS SLIGHTLY LOWER TEMPS
ACROSS THE EAST AT THIS TIME GIVEN GREATER MOISTURE CONTENT...BUT
AGREE PER COORD WITH ICT IF WINDS DO QUICKEN THE DRYING PROCESS THEN
95 TO 100 WILL NOT BE OUT OF THE QUESTION HERE AS WELL.

LITTLE OVERALL CHANGE EXPECTED SAT PM INTO SUNDAY. SERIES OF
WEAK WAVES WILL MOVE ACROSS THE PLAINS WITH BEST DYNAMICS REMAINING
TO THE NORTH OF THE CWA SAT THROUGH SUNDAY. 700-500 LAPSE RATES STILL
SHOWING GOOD INSTAB ABOVE CAP AND GIVEN LEE TROF WEST OF CWA STILL
CAN NOT RULE OUT SOME CONVECTION DURING THE EVENING HOURS AS ONE
WEAK VORT LOBE CROSSES THE BOUNDARY SAT EVE...HOWEVER AT THIS TIME
BELIEVE CAP SHOULD INHIBIT CONVECTION SAT PM SO HAVE OPTED TO LEAVE
PCPN OUT AT THIS TIME. CONTINUED HT RISES AND WAA SUNDAY THEREFORE
BELIEVE MOST LOCATIONS SHOULD BE BETWEEN 95 AND 100.

EXTENDED DISCUSSION...

MINOR CHANGES TO THE GOING EXTENDED FORECAST.  MRF/ECMWF STILL LOOK
SIMILAR AND ON TRACK.  UPPER RIDGE BUILDING INTO THE CENTRAL ROCKIES
BY 06/12Z WITH A 596 DAM HIGH OVER COLORADO STRENGTHENS TO 598 DAM
BY 07/00Z.  UPPER HIGH STAYS RELATIVELY STATIONARY THROUGH FRIDAY
BEFORE SHOWING SIGNS OF RETROGRADING.  NCEP/MRF ENSEMBLES SHOW HIGH
CONFIDENCE THROUGH 72 HRS...THEN ARE IN RELATIVELY CLOSE AGREEMENT
FROM DAY 4 THROUGH 7 IN KEEPING SLIGHT CHANCE POPS THROUGH THE
PERIOD.  MONDAY LOOKS TO BE THE WARMEST DAY...WITH SOME MODERATION
THEREAFTER.

PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE DODGE CITY ZONE FORECAST.

DDC 072/095 072/097 072 101
GCK 070/097 070/098 070 201
EHA 068/098 068/100 070 101
LBL 070/096 070/097 070 101
HYS 073/096 073/096 073 201
P28 075/097 074/097 075 000

.DDC...NONE.

RB/POAGE/BURKE

In the hours before

Special weather statement, Jul 2, 1:35 PM CDT, 6 hours before
KSZ030-031-043>046-061>066-074>081-084>090-030600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
135 PM CDT FRI JUL 2 1999

...SPOTTER ACTIVATION MAY BE REQUIRE LATE THIS AFTERNOON AND EARLY
TONIGHT ALONG AND WEST OF A LINE FROM NESS CITY TO ASHLAND...

A SURFACE BOUNDARY WAS LOCATED ACROSS EXTREME EASTERN COLORADO THIS
AFTERNOON WITH WARM...MOIST AIR IN PLACE ACROSS WESTERN KANSAS. A
LAYER OF WARMER AIR WAS LOCATED JUST ABOVE THE SURFACE AND THIS WILL
INHIBIT SOME THUNDERSTORM DEVELOPMENT THIS AFTERNOON. HOWEVER AS AN
UPPER LEVEL DISTURBANCE MOVES ACROSS THIS BOUNDARY AND ENCOUNTERS
THE WARM AND MORE HUMID AIR SCATTERED ELEVATED THUNDERSTORMS WILL
DEVELOP. A FEW STORMS WHICH DO DEVELOP MAY BECOME SEVERE GIVEN GOOD
INSTABILITY ALOFT. THE MAIN THREAT FROM THESE STORMS WILL BE
DAMAGING WINDS AND LARGE HAIL.

FOR ADDITIONAL WEATHER INFORMATION...YOU MAY VISIT OUR WEB SITE AT:
HTTP://WWW.DODGECITY.NET/NWS/

RB
Special weather statement, Jul 2, 2:44 PM CDT, 4 hours 51 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-030600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
135 PM CDT FRI JUL 2 1999

...SPOTTER ACTIVATION MAY BE REQUIRE LATE THIS AFTERNOON AND EARLY
TONIGHT ALONG AND WEST OF A LINE FROM NESS CITY TO ASHLAND...

A SURFACE BOUNDARY WAS LOCATED ACROSS EXTREME EASTERN COLORADO THIS
AFTERNOON WITH WARM...MOIST AIR IN PLACE ACROSS WESTERN KANSAS. A
LAYER OF WARMER AIR WAS LOCATED JUST ABOVE THE SURFACE AND THIS WILL
INHIBIT SOME THUNDERSTORM DEVELOPMENT THIS AFTERNOON. HOWEVER AS AN
UPPER LEVEL DISTURBANCE MOVES ACROSS THIS BOUNDARY AND ENCOUNTERS
THE WARM AND MORE HUMID AIR SCATTERED ELEVATED THUNDERSTORMS WILL
DEVELOP. A FEW STORMS WHICH DO DEVELOP MAY BECOME SEVERE GIVEN GOOD
INSTABILITY ALOFT. THE MAIN THREAT FROM THESE STORMS WILL BE
DAMAGING WINDS AND LARGE HAIL.

FOR ADDITIONAL WEATHER INFORMATION...YOU MAY VISIT OUR WEB SITE AT:
HTTP://WWW.DODGECITY.NET/NWS/

RB
Local storm report, Jul 2, 5:33 PM CDT, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
533 PM CDT FRI JUL 02 1999

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0145 AM    7 SSE MEADE               KS   0.75 INCH HAIL
06/30/99   MEADE

0230 AM    18 SW MEDICINE LODGE      KS   70 MPH TSTM GUST
06/30/99   BARBER                         THREE INCH DIAMETER LIMBS DOWN

0400 AM    7 S OFFERLE               KS   70 MPH TSTM GUST
07/01/99   EDWARDS                        3 INCH DIAMETER TREE LIMBS DOWN

0445 AM    3 E DEERHEAD              KS   0.75 INCH HAIL
07/01/99   BARBER                         70 MPH WIND ALSO ACCOMPANIED THE
                                          STORM.

0545 AM    3 SE HAZELTON             KS   1.75 INCH HAIL
07/01/99   BARBER                         3 INCHES OF RAIN FELL WITH THE
                                          STORM.

01
Local storm report, Jul 2, 5:33 PM CDT, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
533 PM CDT FRI JUL 02 1999

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0145 AM    7 SSE MEADE               KS   0.75 INCH HAIL
06/30/99   MEADE

0230 AM    18 SW MEDICINE LODGE      KS   70 MPH TSTM GUST
06/30/99   BARBER                         THREE INCH DIAMETER LIMBS DOWN

0400 AM    7 S OFFERLE               KS   70 MPH TSTM GUST
07/01/99   EDWARDS                        3 INCH DIAMETER TREE LIMBS DOWN

0445 AM    3 E DEERHEAD              KS   0.75 INCH HAIL
07/01/99   BARBER                         70 MPH WIND ALSO ACCOMPANIED THE
                                          STORM.

0545 AM    3 SE HAZELTON             KS   1.75 INCH HAIL
07/01/99   BARBER                         3 INCHES OF RAIN FELL WITH THE
                                          STORM.

01
Local storm report, Jul 2, 6:12 PM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
612 PM CDT FRI JUL 02 1999

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0547 PM    17 N SYRACUSE             KS   ESTIMATED 60 MPH TSTM GUST
07/02/99   HAMILTON                       REPORTED BY AGTAP OBSERVER

JOHNSON
Local storm report, Jul 2, 6:12 PM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
612 PM CDT FRI JUL 02 1999

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0547 PM    17 N SYRACUSE             KS   ESTIMATED 60 MPH TSTM GUST
07/02/99   HAMILTON                       REPORTED BY AGTAP OBSERVER

JOHNSON

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 7:08 PM CDTSevere Thunderstorm WarningDDCHamilton, Kearny62 min
Jul 2, 7:45 PM CDTSevere Thunderstorm WarningDDCFinney60 min
Jul 2, 8:07 PM CDTSevere Thunderstorm WarningDDCKearny48 min
Jul 2, 8:12 PM CDTSevere Thunderstorm WarningDDCHamilton63 min
Jul 2, 8:22 PM CDTSevere Thunderstorm WarningDDCStanton63 min
Jul 2, 8:29 PM CDTSevere Thunderstorm WarningDDCLane61 min
Jul 2, 8:35 PM CDTSevere Thunderstorm WarningDDCScott45 min
Jul 2, 8:43 PM CDTSevere Thunderstorm WarningDDCFinney62 min
Jul 2, 8:52 PM CDTSevere Thunderstorm WarningDDCKearny63 min
Jul 2, 9:01 PM CDTSevere Thunderstorm WarningDDCGrant59 min
Jul 2, 9:57 PM CDTSevere Thunderstorm WarningDDCGrant33 min
Jul 2, 10:23 PM CDTSevere Thunderstorm WarningDDCHamilton62 min
Jul 2, 10:30 PM CDTSevere Thunderstorm WarningDDCNess, Trego50 min
Jul 2, 10:54 PM CDTFlash Flood WarningDDCKearny3 hr
Jul 2, 11:00 PM CDTSevere Thunderstorm WarningDDCEllis60 min
Jul 2, 11:06 PM CDTSevere Thunderstorm WarningDDCKearny64 min
Jul 2, 11:21 PM CDTSevere Thunderstorm WarningDDCHamilton64 min
Jul 2, 11:44 PM CDTFlash Flood WarningDDCHamilton3 hr
Jul 3, 2:30 AM CDTSevere Thunderstorm WarningDDCTrego35 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.